Dear Dr. Roach: I recently spent time with a hearing-impaired woman. She told me that tinnitus is sometimes caused by prescription meds, especially those for high blood pressure. I have been taking 25 milligrams of losartan, one per day in the morning for about 15 years. About five years ago, my tinnitus began. Lately, it seems to have become worse. Do you think there is a connection? Is there another blood pressure med I could take that does not have this side effect?
Tinnitus is a sensation of noise in or near the head in absence of an external cause. Tinnitus and hearing loss always (or nearly so) go together, but there is a long list of medicines that can cause tinnitus, which is thought to be caused by damage to the organ of hearing or to the nerve. I have done some research suggesting that angiotensin receptor blockers like losartan have a lower risk of tinnitus compared with other blood pressure drugs. I don’t think changing medicines from losartan is likely to help your tinnitus, and you should never stop a medicine without discussing with your doctor.
I should note that pulsatile tinnitus — when the sound one hears is not a constant tone, but rather a sound that pulses in time with the heartbeat — is sometimes associated with an aneurysm. This should have an evaluation.
Since your symptoms have been present for so long, I would recommend an evaluation of your hearing. The American Tinnitus Association includes lots of information on its website, ata.org.
Dear Dr. Roach: You wrote in a recent column that N95 masks should be reserved for health care workers and asked that people donate any unused masks to hospitals. My question concerns N95 masks with exhalation valves. I understood that those should not be donated because the exhaled air is not filtered and therefore does not prevent an infected wearer from spreading COVID. I also heard that health care workers can’t use masks with exhalation valves unless they are frequently tested for COVID. Can you clarify?
According to the Centers for Disease Control and Prevention, N95 respirators with an exhalation valve do not provide the same protection to the wearer as those without, and as you correctly note, provide little or no protection to the people around the wearer. If the only respirator you have contains a valve, it is recommended that you wear a surgical mask on top of the respirator.
In a previous column, I cautioned against the use of KN-95 masks, as many of them were shown to be inadequate. However, a reader alerted me to the Food and Drug Administration website, where a list of manufacturers with respirators approved under an emergency authorization can be found. Readers can check to be sure a respirator is FDA-approved at tinyurl.com/FDA-respirators before buying them. Most online vendors give the manufacturer and model number. As always, I appreciate the helpful input of my readers.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu